Thunderstorm Wind, Wichita
- When
- August 13, 5:17 PM CST
- Where
- Wichita County, Sheppard Afb
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.983, -98.500
Wind was measured by the Wichita Falls ASOS.
2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 13, 2:21 PM CST, 2 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OKLAHOMA 321 PM CDT WED AUG 13 2003 AN UPPER LOW OVER TEXAS CONTINUES TO HELP GENERATE AFTERNOON SHOWERS AND THUNDERSTORMS ACROSS THE SOUTHERN 2/3 OF OUR FORECAST AREA. THE COVERAGE OF STORMS SHOULD DECREASE SIGNIFICANTLY BY SUNSET... BUT WE WILL RETAIN LOW POPS FOR THE OVERNIGHT PERIOD IN THE FAR SOUTH DUE TO THE POSITION OF THE LOW. WE EXPECT A REPEAT PERFORMANCE TOMORROW AND TOMORROW NIGHT... ALTHOUGH A LITTLE FARTHER TO THE WEST. MODELS INDICATE THAT A GLOB OF LOW-LEVEL MOISTURE WILL BE PULLED INTO THE EASTERN 2/3 OF OUR FORECAST AREA TOMORROW MORNING. THAT CLOUD COVER... ASSUMING IT HAPPENS... SHOULD BE FAIRLY SLOW TO BREAK UP... AND COULD AFFECT TEMPERATURES BY A FEW DEGREES. SO... HAVE MADE ADJUSTMENTS ACCORDINGLY. AFTER TOMORROW NIGHT... BLAZING HOT TEMPERATURES OF -4 TO -5 C AT 500 MB DRIFT INTO THE AREA FROM - OF ALL PLACES - THE NORTHEAST. THAT - COMBINED WIT SUBSIDENCE ASSOCIATED WITH THE UPPER HIGH DUE TO BE PARKED OVERHEAD - SHOULD STIFLE ANY FURTHER ATTEMPTS AT CONVECTION. POPS FOR FRIDAY HAVE BEEN LOWERED BELOW 20 PERCENT... AND TEMPERATURES WERE RAISED A FEW NOTCHES FOR SEVERAL DAYS IN THE EXTENDED PERIODS. GENERALLY... NO MENTION OF RAIN IS PLANNED FOR FRIDAY THROUGH NEXT WEDNESDAY. OKC 66 86 68 93 / 20 20 10 0 HBR 65 86 68 93 / 20 20 20 10 SPS 67 88 70 95 / 30 20 20 10 GAG 59 85 64 92 / 10 20 10 10 PNC 66 88 68 92 / 20 10 5 0 DUA 67 88 71 94 / 30 20 10 0 FORECAST ID = 23 .OUN... OK...NONE. TX...NONE.
OKZ004>048-050>052-TXZ083>090-141200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1205 PM CDT WED AUG 13 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EARLY EVENING OVER PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.
ALTHOUGH ORGANIZED SEVERE WEATHER IS NOT EXPECTED... AN ISOLATED
STORM OR TWO COULD BRIEFLY BECOME SEVERE PRODUCING STRONG WINDS AND
LARGE HAIL
DISCUSSION...
AN UPPER LEVEL LOW PRESSURE SYSTEM EXTENDING FROM CENTRAL TEXAS INTO
ARKANSAS... WILL MOVE SLOWLY WEST TODAY. PART OF THIS STORM SYSTEM
WILL MOVE ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS. WITH
THE HELP OF DAYTIME HEATING... SCATTERED THUNDERSTORMS ARE EXPECTED
TO DEVELOP THIS AFTERNOON... WITH THE BEST CHANCES BEING ACROSS
PORTIONS OF CENTRAL INTO SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS.
RELATIVELY COOL TEMPERATURES IN THE MID LEVELS OF THE ATMOSPHERE...
ASSOCIATED WITH THE UPPER SYSTEM MOVING ACROSS THE SOUTHERN
PLAINS... WILL RESULT IN LITTLE OR NO CAP BY LATE AFTERNOON. RATHER
WEAK WIND SHEAR IN THE LOWER AND MID LEVELS OF THE ATMOSPHERE ALONG
WITH ONLY MODERATE INSTABILITIES THIS AFTERNOON ARE EXPECTED TO
RESULT IN RELATIVELY SHORT-LIVED PULSE-TYPE THUNDERSTORMS.
HOWEVER... A FEW OF THESE STORMS COULD BRIEFLY BECOME SEVERE IN
SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS... PRODUCING STRONG WINDS
AND LARGE HAIL TO NEAR THE SIZE OF QUARTERS. THE STORMS WILL LIKELY
WEAKEN QUICKLY AFTER SUNSET...AS THE LOWER LEVELS STABILIZE.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY AUG 14.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.
OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
THERE WILL BE A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
THROUGH FRIDAY AS THE UPPER LEVEL LOW PRESSURE SYSTEM CONTINUES TO
MOVE SLOWLY WEST ACROSS THE SOUTHERN PLAINS.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY.
CJSOKZ023-024-027-132130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 409 PM CDT WED AUG 13 2003 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO...CANADIAN AND GRADY COUNTIES. A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED IN NORTHERN GRADY COUNTY...BETWEEN POCASSET AND MINCO...AND ALSO IN CANADIAN COUNTY...JUST SOUTH OF EL RENO. A GUST FRONT ASSOCIATED WITH THESE STORMS WILL LIKELY PRODUCE WIND GUSTS OF 40 TO 50 MPH...AS THESE STORMS MOVE WEST SOUTHWEST AT 20 TO 25 MPH THROUGH 430 PM. JAMES
The Altus AFB radar (KFDR), 61 km away, was scanning. The volume nearest the first event began at 23:15 UTC.
2 thunderstorm wind. Local standard time, as filed.
Wind was measured by the Wichita Falls ASOS.
Power poles were downed in the northwest portion of town. The steel roof of a business was peeled back. An air conditioning unit was also blown off the roof of an auto shop where it fell on top of a car, damaging the windshield and denting the hood. Some minor roof damage to some buildings was also reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334971, 5334972.